Sudden cardiac death is defined as unexpected death from cardiac causes within one hour of the onset of acute symptoms. The ultimate mechanism is almost always a lethal arrhythmia.
- surveys of sudden deaths in England suggest that 3,500 unexpected deaths occur per annum in the 16-64 age group. Of these the majority are due to coronary artery disease but in 4.1% a coroner's post-mortem is unable to identify evidence of structural cardiac disease or significant drug exposure. These cases have been referred to as sudden adult death syndrome or sudden unexpected death syndrome. More recently the term sudden arrhythmic death syndrome has been suggested (1)
- the pathological cause of a sudden cardiac death may be
suggested by the history (2):
- hypertrophic cardiomyopthay and arrhythmogenic right ventricular cardiomyopathy (ARVC) are the commonest causes in the young and in athletes. Diagnosis is often made at post mortem or following evaluation of an affected relative
- ion channel disease related deaths are probably
- sudden death in sleep without premonitory warning symptoms
is typical of long QT3 (LQT3) and Brugada syndrome
- both of these conditions are caused by mutations in the sodium channel gene.
- in the
context of ion channel disease
- exertion related deaths,usually with prior symptoms (palpitation, syncope), is suggestive of LQT1 (potassium channel gene), adrenergically mediated polymorphic ventricular tachycardia (ryanodine receptor gene) or ARVC (cell adhesion genes)
- sudden death in sleep without premonitory warning symptoms is typical of long QT3 (LQT3) and Brugada syndrome
- mitral valve prolapse and Wolff-Parkinson-White (WPW) syndrome are relatively more common conditions, premature sudden death is a rare complication
- recreational drugs (marijuana, cocaine, ecstasy, amphetamines) cause only a small proportion of the young sudden deaths.
- British Heart Foundation (April 2002). Sudden cardiac death in young people.
- British Heart Foundation (March 2006). Arrhythmias and Sudden Death - Implications for GPs.